Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 160, NWS Mobile, AL

December 12, 1996George County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 2:53 PM CST for George County, Stone County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 1996, 2:53 PM CST (20:53 UTC)
Expired
Dec 12, 1996, 4:00 PM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties George County, MS, Stone County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 122053 RRA
SVRMOB
MSC039-131-122200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CST THU DEC 12 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GEORGE COUNTY...STONE COUNTY
 
AT 253 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM LOCATED NEAR ROSETTE, MS. THIS STORM WAS MOVING EAST AT 25
MPH AND WILL AFFECT NORTHEAST STONE COUNTY AND NORTHWEST GEORGE COUNTY
THROUGH 350 PM. THIS STORM WILL MOVE EAST ALONG HIGHWAY 26.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 2:32 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 12, 2:32 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CST THU DEC 12 1996

LAST IN A SERIES OF H5 S/WAVES MOVG ACRS THE NRN SECTIONS OF FA AND
NORTH AL THIS AFTERNOON. SCT TSTMS...A FEW SVR HAVE FIRED WELL EAST
ALONG OUTFLOW BNDRY. THESE SHOULD MOVE ACRS MOST OF AL/MS CWA BY DRK.
ADDITIONAL STMS HAVE DEVELOPED CLOSER TO FRONT...THESE SHOULD REMAIN
STG/SVR AS THEY MOVE ACRS NRN FA BUT WEAKEN BY THE TIME TAIL END OF
LINE MOVS INTO CSTL COUNTIES. MORNING ETA PCGRIDDS MOVES BEST LLVL
SHEAR AND COLDER H5 TEMPS ACRS AND OUT OF NRN HALF OF FA THIS
EVENING. TSTMS ENDING THIS EVENING OVR MOST OF FA...HANGING ON TILL
CLOSE TO MIDNIGHT OVER EAST SECTIONS. AM CONCERNED THAT DENSE FOG
COULD FORM IN THE PERIOD BETWEEN END OF RAIN AND FROPA. MAY JUST
LEAVE THIS FOR THE NOWS AND NOT TRY TO FCST IT SINCE ITS YET TO BE
SEEN. REST OF FCST IS DRY WITH CLEARING BY FRI MORNING BUT NO REAL
COLD AIR FOLLOWING FRONT THIS FAR SOUTH. FWC TEMPS LO>OK GOOD BUT
MIGHT BE A TAD WRM OVERALL.

MOB 50/72/46/72 4000            PNS 55/73/46/73 5000
DTS 56/73/48/73 5100            EVR 46/67/39/70 5100 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 11:28 AM CSTSevere Thunderstorm WarningMOBWayne62 min
Dec 12, 2:14 PM CSTSevere Thunderstorm WarningMOBWayne61 min
Dec 12, 3:07 PM CSTSevere Thunderstorm WarningMOBWayne68 min
Dec 12, 4:15 PM CSTSevere Thunderstorm WarningMOBWayne45 min
Dec 12, 5:41 PM CSTSevere Thunderstorm WarningMOBGreene64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.